Hail, Howard
- When
- June 24, 4:46 PM CST to 4:51 PM CST
- Where
- Howard County, 2 mi N of Big Spring
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.279, -101.470
An upper-level trough was exiting the region, and a cold front/thunderstorm outflow boundary which provided lift had moved into the area the previous night and stalled across the Permian Basin. High moisture values and instability were across the eastern half of the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper-level trough was exiting the region, and a cold front/thunderstorm outflow boundary which provided lift had moved into the area the previous night and stalled across the Permian Basin. High moisture values and instability were across the eastern half of the Permian Basin. These conditions resulted in thunderstorms that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 24, 1:36 PM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 236 PM CDT Mon Jun 24 2019 .DISCUSSION... Another day, another chance for severe storms across the area this afternoon. In the near term we are monitoring a cold front/outflow boundary that moved into the area last night and has stalled across the Permian Basin. This boundary will be the focus for showers and thunderstorms across the area this afternoon. Temperatures have climbed into the 90's with deep moisture (dew points near 70)residing across the eastern half of the Permian Basin. This has allowed the atmosphere to become unstable with MLCAPE values near 5000 J/kg and very steep lapse rates in place. Storms could quickly become severe with large hail and damaging winds being the main threat. Locations along and east of a Seminole to Odessa to McCamey line have the best chance of seeing any storms. Another chance of storms will exist Tuesday as a weak wave moves across the region. Temperatures will again be above normal with most areas in the upper 90's and lower 100's. Upper ridging builds over our region through the end of the week into this weekend. With that being said, you would think we are in for another hot streak with highs above the century mark every day. This will not be the case as low level flow stays southeast and the dryline is held well to the west. While it will be dry, temperatures will hold around normal each day, which is in the mid 90's for most locations. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 95 69 93 / 20 10 20 0 Carlsbad 66 99 67 97 / 0 20 20 10 Dryden 71 93 71 92 / 20 10 10 0 Fort Stockton 68 97 69 94 / 10 10 10 0 Guadalupe Pass 66 93 67 92 / 0 20 20 10 Hobbs 64 97 65 94 / 10 10 20 0 Marfa 57 92 55 92 / 10 20 10 10 Midland Intl Airport 68 97 70 94 / 10 10 20 0 Odessa 69 98 70 95 / 10 10 20 0 Wink 68 101 68 98 / 10 10 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/29
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Mon Jun 24 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Mon Jun 24 2019 /109 PM MDT Mon Jun 24 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a marginal risk of severe storms, capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Mon Jun 24 2019
TXZ052-053-063-242130-
Mitchell TX-Glasscock TX-Howard TX-
401 PM CDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 430 PM
CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 14 miles southeast of Big Spring, moving northeast at 20
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club
and Big Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 174 and 199.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3208 10116 3209 10126 3205 10126 3204 10130
3224 10156 3240 10120 3215 10095
TIME...MOT...LOC 2100Z 233DEG 17KT 3212 10128
10Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Mon Jun 24 2019
TXZ046-051-242200-
Martin TX-Dawson TX-
429 PM CDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ackerly, moving north at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tenmile, Sparenberg and Klondike.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3264 10169 3260 10169 3240 10182 3246 10202
3271 10197
TIME...MOT...LOC 2129Z 198DEG 6KT 3250 10190
10Special Weather Statement National Weather Service Midland/Odessa TX 429 PM CDT Mon Jun 24 2019 TXZ045-242200- Gaines TX- 429 PM CDT Mon Jun 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GAINES COUNTY UNTIL 500 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Gaines County Airport, or 10 miles southeast of Seminole, moving north at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Gaines County. LAT...LON 3253 10251 3257 10262 3275 10260 3268 10234 TIME...MOT...LOC 2129Z 198DEG 6KT 3259 10255 10
Special Weather Statement National Weather Service Midland/Odessa TX 504 PM CDT Mon Jun 24 2019 TXZ045-046-242230- Dawson TX-Gaines TX- 504 PM CDT Mon Jun 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GAINES AND WEST CENTRAL DAWSON COUNTIES UNTIL 530 PM CDT... At 503 PM CDT, Doppler radar was tracking strong thunderstorms 14 to 20 miles west of Lamesa, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... McKenzie Lake and Punkin Center. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3263 10205 3264 10256 3286 10251 3286 10198 TIME...MOT...LOC 2203Z 229DEG 8KT 3269 10221 10
Special Weather Statement National Weather Service Midland/Odessa TX 511 PM CDT Mon Jun 24 2019 TXZ052-242245- Howard TX- 511 PM CDT Mon Jun 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD COUNTY UNTIL 545 PM CDT... At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Big Spring, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Big Spring, Luther, Knott and Big Spring McMahon-Wrinkle Airpark. This includes Interstate 20 between mile markers 170 and 182. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3220 10169 3246 10168 3245 10144 3222 10140 TIME...MOT...LOC 2211Z 307DEG 7KT 3233 10161 10
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Mon Jun 24 2019
TXZ045-046-242300-
Dawson TX-Gaines TX-
532 PM CDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 600 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Welch, or 13 miles west of Lamesa, moving northeast at
15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lamesa, Welch and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3269 10215 3277 10230 3294 10229 3294 10196
3271 10196
TIME...MOT...LOC 2232Z 241DEG 12KT 3276 10219
10The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833479, 833480, 833481, 833482, 833483.